Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Sioux Falls, SD

May 17, 2000Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2000, 8:26 PM CDT for Dixon County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 8:26 PM CDT (01:26 UTC)
Expired
May 17, 2000, 9:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:28 PM CDTThunderstorm Wind 52 EDixon, NE
May 17, 8:28 PM CDTHail 1.75Dixon, NE
May 17, 8:42 PM CDTHail 0.75Newcastle, NE
May 17, 9:03 PM CDTHail 1.75Newcastle, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180127
SVRFSD
NEC051-180200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MARTINSBURG...OR ABOUT 11
  MILES SOUTHWEST OF PONCA...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG AROUND 830 PM CDT
  MASKELL...NEWCASTLE AROUND 855 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 17, 3:20 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED MAY 17 2000

MAIN CONCERN FOR TONIGHT IS THREAT OF HEAVY RAIN OVER CENTRAL AND
SOUTHERN CWA AS ERN CO STORM SYSTEM MOVES OUT INTO THE PLAINS.
TIGHTLY WOUND SYSTEM STILL SITTING OVER NERN CO ON WATER VAPOR
IMAGERY...WITH WATER VAPOR/SURFACE OBS CLEARLY SHOWING PRONOUNCED
DRYLINE INTO WRN KS.  WARM FRONT EXTENDS NORTHEAST FROM LOW...INTO
NWRN IA...JUST NORTH OF KSUX AND KSLB AS OF 19Z.

MODELS FAIRLY SIMILAR IN MOVING SURFACE SYSTEM EAST ALONG NE-KS
BRDR...WHILE BRINGING UPPER LOW INTO ERN NEBRASKA BY 18/12Z.  CWA IN
PRIME DIFLUENCE AREA AHEAD OF LOW OVERNIGHT...WITH INCREASING PCPTBL
WATER VALUES TO NEAR 1.5 INCHES THIS EVENING.  MODELS DIFFER
SLIGHTLY ON EXACT PLACEMENT OF HIGHEST QPF...BUT SEEMS MOST LIKELY
AREA WOULD BE BETWEEN KFSD AND KSUX...JUST NORTH OF CURRENT LOCATION
OF WARM FRONT.  PUT MENTION OF HEAVY RAIN POSSIBLE GENERALLY ALONG
AND SOUTH OF I-90.  ALSO STILL A CHANCE FOR SEVERE STORMS TO DEVELOP
NEAR AND SOUTH OF WARM FRONT...MAINLY OVER FAR SOUTHERN IA COUNTIES
AROUND KSUX.  LATEST LAPS ANALYSIS SHOWING CAPES GENERALLY FROM
3000-3500 J/KG AROUND KSUX.  WINDS COULD BE BORDERLINE FOR ADVISORY
OVER WESTERN CWA...ESP THIS EVENING...BUT 20Z OBS SHOWING WINDS
HOLDING JUST BELOW CRITERIA SO WILL HOLD OFF FOR NOW.  COORD WITH
ABR.

SYSTEM PULLS EAST INTO SRN IA/NRN MO THURSDAY...WITH COOL NLY-NELY
WRAP-AROUND FLOW OVER CWA.  RAIN AND WINDS SHOULD DIMINISH FROM WEST
TO EAST...FOLLOWED BY CLEARING THURSDAY NIGHT.

IN THE EXTENDED...AM A LITTLE UNCERTAIN ABOUT PCPN CHANCES SATURDAY
WITH WEAK FRONT MOVING THROUGH...BUT WILL KEEP US DRY FOR NOW.

.FSD...NONE
 HAMEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTSevere Thunderstorm WarningFSDDixon39 min
May 17, 7:44 PM CDTSevere Thunderstorm WarningFSDDixon46 min
May 17, 8:51 PM CDTFlash Flood WarningFSDDixon84 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningFSDDixon16 min
May 17, 10:29 PM CDTFlash Flood WarningFSDDakota1 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.